Between ages 8 and about 28 I took, daily, a prescribed dose of Ritalin (between 20 mg and 40/mg per day) to treat a learning deficit that has always clearly expressed itself. Ritalin was very effective and the noticeable side effects were minimal. However, around age 20 I began to notice erectile sustainability issues which became increasingly prevalent heading into my mid and late twenties. I am an otherwise healthy male, and wondered if the erectile issues were related to my regular and long-term use of stimulant medication. Eventually, I decided to titrate off the stimulate medication, after which I become fairly certain that there was a direct correlation between taking stimulants and reduced libido. I am aware such a side effect is not included in the literature for Ritalin (though it is mentioned for other stimulants such as adderall (adderrall)) and the few general practitioners that I have discussed this with have been skeptical, however, my libido is much stronger now that I am off the medication.
I am now 31 and while my libido is much better now, unfortunately my mental strength is not what it was when I was taking Ritalin. So, my question/request is that I need some guidance on what type of specialist to meet with to discuss my situation and figure out if I have further options as far as drug therapy(s). My best guess is that I need to meet with a neurologist who specializes in substance abuse or drug therapy and subsequent impact on dopaminergic pathways and libido. I don’t know if such a specialization exists nor how to look.
That's quite a dilemma you have-- feeling that you have to chose between your sex life and living with symptoms of ADHD. This should be something that a psychiatrist will be able to manage. While some neurologists do medication management for psychiatric disorders, you will want to find a professional who does med management all the time. Someone who does med management all day, every day will be much more likely to keep up with the literature and have amassed valuable perspectives just from having seen what works for different types of patients.
Ritalin is considered to be one of the very safest psychotropic medications available, and has been used successfully since the 30s. However, as I am sure you have learned, the variety of medications available for treating symptoms of ADHD has expanded considerably. When you meet with a psychiatrist, you two should be able to have a discussion about what you like about Ritalin and what side effects are a problem. Given that erectile issues are not a common side effect of Ritalin, you may continue to find doctors who are skeptical. But skeptical or not, that should not mean that they dismiss your experience. A good psychiatrist will be willing to sit down with you and have a 'cost vs benefits' discussion about your treatment options.
Though many adults do benefit from taking stimulants, you may need to try more than one before you find a good fit. Stimulant alternatives (such as Strattera) have not been shown to be as effective for management of adult ADHD, but that does not mean that they might not give you some benefit without the same side effect profile. Finding a good medication regimen may takes some months.
Finally, since you are experiencing side effects that are not typical, it is possible that your sexual issues have some other cause. You may wish to ask your primary care physician for a physical to determine if all is well with your body. You may ask for a referral to a urologist to rule-out other possible causes. Erectile issues may also have a psychological component, and they certainly cause stress. Some psychologists have expertise in working with physicians to assist in the treatment of sexual problems. That avenue may be worth exploring as well. Finally, cognitive behavioral therapy has been shown to help some adults with ADHD to learn skills to enhance personal organization and memory. The nice thing about cognitive behavioral treatments is that they come without side effects!
Good luck to you
Disclaimer: This post was written for educational purposes only. It is not intended to substitute for face to face medical or psychological care. This pose was not intended to create a patient -clinical relationship, nor to give or rule out a diagnosis.
Try a drug combination with Vyvanse. For example, combine trileptal (label for seizures, used also for pain, inattention, etc). Also, try different stimulants. Do not be afraid to alter your medication and dosages. A skilled psychiatrist can help you find a balance that will help you with the ADHD, and not inhibit your daily enjoyment of life.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.